Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 121, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2024, 5:51 PM CDT for Morton County, Stanton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2024, 5:51 PM CDT (22:51 UTC)
- Expired
- Jun 2, 2024, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1784 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 671 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
611
WUUS53 KDDC 022251
SVRDDC
KSC129-187-022330-
/O.NEW.KDDC.SV.W.0121.240602T2251Z-240602T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
551 PM CDT Sun Jun 2 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Morton County in southwestern Kansas...
Southwestern Stanton County in southwestern Kansas...
* Until 630 PM CDT.
* At 551 PM CDT, a severe thunderstorm was located near Stonington,
or 8 miles south of The Saunders Elevator, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Morton and southwestern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3742 10204 3744 10163 3720 10166 3721 10204
TIME...MOT...LOC 2251Z 247DEG 16KT 3735 10208
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:04 PM CDT, 3 hours 47 minutes earlier. Its key messages:
- A complex of severe thunderstorms tonight with wind and hail threats
- Summer-like pattern with hotter highs and generally drier conditions Wednesday and Thursday
- Lower uncertainty with a return of isolated storms for rest of the period
Area forecast discussion, Jun 2, 2:04 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 204 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - A complex of severe thunderstorms tonight with wind and hail threats - Summer-like pattern with hotter highs and generally drier conditions Wednesday and Thursday - Lower uncertainty with a return of isolated storms for rest of the period && .SHORT TERM /THROUGH MONDAY/... Issued at 222 PM CDT Sun Jun 2 2024 The atmosphere has been fairly worked over early this afternoon in the wake of the morning storms. This is particularly true for the central and eastern zones of the FA. This does introduce some uncertainty in the forecast as far as storm redevelopment goes. For example, the 3 km NAM has storms developing, but quickly kills this activity as the storms heads east towards the more stable air. This cam solution is different than the HRRR and ARW. These two models reload the atmosphere with 3000 J/kg of CAPE redeveloping across the western zones by late afternoon. Examining surface dewpoints does show 60+ dewpoints advecting in, so am tempted to go with the solution that shows another severe thunderstorm complex rolling across the Kansas plains late this afternoon and into the mid evening hours. Storms should develop along a lee trough late this afternoon either along the Colorado border or just east of it. This activity should then head east and be along the Highway 283 corridor by mid evening. As far as threats are concerned, the primary threat is damaging winds of 60 to 80 mph. 1-3" hail is also possible if there are supercell structures. Bulk shear though is more marginal today, so think the primary threat would be the microbursts. Activity should be diurnally driven with a possible weakening trend as this activity heads east of Highway 283 to the far eastern zones late this evening. Otherwise, lows tonight will be seasonal with values in the 50s and 60s. A more quiet day is expected Monday. If there were to be any storms, it would be relegated to the eastern zones and only slight pops at that. Otherwise, highs will be seasonal with values in the upper 80s to lower 90s. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 222 PM CDT Sun Jun 2 2024 EPS has a 500-hPa ridge developing across the spine of the southern Rockies Wednesday and Thursday. This building ridge is also reflected in EPS probabilities of +90F in the 50% to 70% range midweek. The long and short of it is that a return to summer-like weather is expected midweek with generally dry conditions and hotter highs. Now how long these warmer temperatures will last is in question as EPS flattens the ridge next weekend. Several of the EC ensemble members show returning storm chances next weekend. At this point, will just go with the NBM solution due to the uncertainty. That has pops in the 15% to 30% range by the end of the period. A general decrease in temperatures may be possible with storms around, although that is not 100% certain as some of the EC ensemble members are dry. Will watch for now and look for any particular trends in the ensembles as time goes forward in future runs. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1111 AM CDT Sun Jun 2 2024 The main focus on the TAFs is another complex of thunderstorms developing across the region and moving across the terminals tonight in the 23Z to 03Z timeframe, give or take an hour. Will include VCTS and CB groups in for the terminals to account for this activity. Wind gusts +50 kt cannot be ruled out with the strongest of cells. However, it is too early and a bit uncertain to put these outflow winds in the TAFs for now. Will watch and amend as needed once confidence increases. Some GR may be possible as well, particularly for KGCK and KLBL. Winds will be SE/S 10-20 kt out side of storms. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Jun 2, 2:40 AM CDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 240 AM CDT Sun Jun 2 2024 KSZ030-031-043>046-061>066-074>081-084>090-030745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 240 AM CDT Sun Jun 2 2024 /140 AM MDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. Scattered thunderstorms are expected to develop 4-7 pm, focused near US Highway 83, then move eastward through 10 pm. Some storms are expected to be severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional isolated severe thunderstorms are possible Monday afternoon and evening, favoring the eastern zones. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be required after 4 pm Sunday. Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:10 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 50 min |
| Jun 1, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 39 min |
| Jun 1, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 43 min |
| Jun 1, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 51 min |
| Jun 1, 8:02 PM CDT | Special Weather Statement | DDC | Meade | 28 min |
| Jun 1, 8:18 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 42 min |
| Jun 1, 8:53 PM CDT | Special Weather Statement | DDC | Seward | 37 min |
| Jun 1, 9:03 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 1, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 34 min |
| Jun 1, 9:34 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| Jun 1, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 23 min |
| Jun 1, 10:13 PM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Jun 1, 10:34 PM CDT | Special Weather Statement | DDC | Barber | 41 min |
| Jun 1, 11:20 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 40 min |
| Jun 2, 12:07 AM CDT | Special Weather Statement | DDC | Stevens | 53 min |
| Jun 2, 2:20 AM CDT | Special Weather Statement | DDC | Lane, Scott | 40 min |
| Jun 2, 2:32 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 43 min |
| Jun 2, 3:01 AM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Jun 2, 3:14 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| Jun 2, 4:00 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 45 min |
| Jun 2, 4:20 AM CDT | Special Weather Statement | DDC | Clark | 25 min |
| Jun 2, 4:24 AM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 51 min |
| Jun 2, 4:45 AM CDT | Special Weather Statement | DDC | Clark, Ford, Hodgeman | 45 min |
| Jun 2, 5:30 AM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 45 min |
| Jun 2, 5:35 AM CDT | Areal Flood Advisory | DDC | Finney, Ford, Hodgeman | 3 hr |
| Jun 2, 9:26 AM CDT | Special Weather Statement | DDC | Ford | 34 min |
| Jun 2, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 35 min |
| Jun 2, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 26 min |
| Jun 2, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 49 min |
| Jun 2, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 21 min |
| Jun 2, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 45 min |
| Jun 2, 6:34 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.